Alert archive / Hawaii / Wind Advisories in 2016
Wind Advisory 31, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 11, 2016, 3:34 AM HST for Hawaii County, Hawaii. It was in force for 39 hr.
The area
The counties it named.
The facts
- Issued
- Dec 11, 2016, 3:34 AM HST (13:34 UTC)
- Expired
- Dec 12, 2016, 6:59 PM HST
- In force
- 39 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
748 WWHW70 PHFO 111334 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 334 AM HST SUN DEC 11 2016 HIZ028-120245- /O.NEW.PHFO.WI.Y.0031.161211T1334Z-161212T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 334 AM HST SUN DEC 11 2016 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. * TIMING...THROUGH THIS AFTERNOON. * WINDS...SOUTHWEST WINDS 25 TO 45 MPH WITH GUSTS TO 70 MPH. * IMPACTS...STRONG AND GUSTY WINDS MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT STRONG WINDS ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION WHILE DRIVING. && $$ HOUSTON
4 follow-up statements
796 WWHW70 PHFO 120120 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 320 PM HST SUN DEC 11 2016 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... .STRONG WINDS ARE EXPECTED TO CONTINUE TONIGHT AND MONDAY OVER THE BIG ISLAND SUMMITS. HIZ028-121430- /O.EXT.PHFO.WI.Y.0031.000000T0000Z-161213T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 320 PM HST SUN DEC 11 2016 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST MONDAY... * TIMING...THROUGH MONDAY AFTERNOON. * WINDS...SOUTHWEST WINDS 25 TO 45 MPH WITH GUSTS TO 65 MPH. * IMPACTS...STRONG AND GUSTY WINDS MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT STRONG WINDS ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION WHILE DRIVING. && $$ BURKE
699 WWHW70 PHFO 121350 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 350 AM HST MON DEC 12 2016 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... .STRONG WINDS ARE EXPECTED TO CONTINUE THROUGH TUESDAY MORNING OVER THE BIG ISLAND SUMMITS. HIZ028-130400- /O.EXT.PHFO.WI.Y.0031.000000T0000Z-161213T2200Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 350 AM HST MON DEC 12 2016 ...WIND ADVISORY NOW IN EFFECT UNTIL NOON HST TUESDAY... * TIMING...THROUGH NOON ON TUESDAY. * WINDS...WEST TO SOUTHWEST WINDS 40 TO 55 MPH WITH GUSTS TO 65 MPH. * IMPACTS...STRONG AND GUSTY WINDS WILL MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. ADDITIONALLY...RECENT SNOWFALL WILL RESULT IN BLOWING AND DRIFTING SNOW...REDUCING VISIBILITIES BELOW A HALF MILE AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT STRONG WINDS ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION WHILE DRIVING. && $$
005 WWHW70 PHFO 130128 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 328 PM HST MON DEC 12 2016 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... .STRONG WINDS ARE EXPECTED TO CONTINUE THROUGH TUESDAY MORNING OVER THE BIG ISLAND SUMMITS. HIZ028-131430- /O.CON.PHFO.WI.Y.0031.000000T0000Z-161213T2200Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 328 PM HST MON DEC 12 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON HST TUESDAY... * TIMING...THROUGH NOON ON TUESDAY. * WINDS...WEST TO SOUTHWEST WINDS 35 TO 55 MPH WITH GUSTS TO 65 MPH. * IMPACTS...STRONG AND GUSTY WINDS WILL MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. ADDITIONALLY...RECENT SNOWFALL WILL RESULT IN BLOWING AND DRIFTING SNOW...REDUCING VISIBILITIES BELOW A HALF MILE AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT STRONG WINDS ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION WHILE DRIVING. && $$
297 WWHW70 PHFO 130459 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 659 PM HST MON DEC 12 2016 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS... .VERY STRONG WINDS THROUGH TUESDAY OVER THE BIG ISLAND SUMMITS. HIZ028-131800- /O.UPG.PHFO.WI.Y.0031.000000T0000Z-161213T2200Z/ /O.NEW.PHFO.HW.W.0007.161213T0459Z-161213T2200Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 659 PM HST MON DEC 12 2016 ...HIGH WIND WARNING IN EFFECT UNTIL NOON HST TUESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL NOON HST TUESDAY. THE WIND ADVISORY IS NO LONGER IN EFFECT. * TIMING...THROUGH NOON ON TUESDAY. * WINDS...WEST WINDS 40 TO 60 MPH WITH GUSTS TO 80 MPH. * IMPACTS...STRONG AND GUSTY WINDS WILL MAKE DRIVING TREACHEROUS...ESPECIALLY FOR HIGH PROFILE VEHICLES. ADDITIONALLY...RECENT SNOWFALL WILL RESULT IN BLOWING AND DRIFTING SNOW...REDUCING VISIBILITIES BELOW A HALF MILE AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 10, 8:44 PM HST, 6 hours 50 minutes earlier.
Area forecast discussion, Dec 10, 8:44 PM HST, 6 hours 50 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 844 PM HST Sat Dec 10 2016 .SYNOPSIS... An upper level trough near the western end of the state will bring overcast skies and periods of rain mainly from Molokai to the Big Island through early Sunday morning. This band of clouds and showers will gradually shift eastward through Monday, resulting in slowly improving conditions from west to east across the island chain. Drier weather is then expected from Tuesday through Wednesday as weak high pressure builds north of the state. However, this will be short-lived, as an extended period of unsettled and rainy weather may develop across the islands starting Thursday. && .DISCUSSION... A couple of weak surface lows are located northwest and north of the islands. These systems are linked together by a slow moving, or nearly stationary, front. Elsewhere, a 1025 mb high is near 28N 129W...or about 1760 miles east-northeast of Hilo. A weak surface ridge extends from this high to near the Big island. The close proximity of all of these features to the islands is maintaining a light synoptic flow across the region. As a result, gentle south winds continue near the Big Island, while the flow is mainly light and variable elsewhere. Loops of water vapor satellite imagery show an upper level trough near the western end of the island chain early this evening. This feature, which appears to be propagating slowly toward the east- northeast, is contributing to the unstable atmospheric conditions across the state. This instability combined with abundant moisture in the vicinity of Maui County and the Big Island are producing a band of overcast layered cloud with embedded numerous showers from just east of Oahu to the Big Island. The estimated highest tops of the clouds within the band extend up to over 40 thousand feet. Radar reflectivity shows mostly stratiform precipitation concentrated across Maui County, as well as the northern and northwestern Big Island. Cirrus clouds and scattered to broken low clouds with a few light showers along the western edge of the layered cloud band are passing over Oahu. Scattered to broken low clouds and scattered showers are moving over Kauai and the adjacent coastal waters. Soundings from early this afternoon indicated precipitable water values of 1.41 inches at Lihue and 1.93 inches at Hilo, with the latter showing a saturated vertical profile. Also, temperatures on the Big Island summits remain just below freezing this evening with layered clouds deep enough to support snowfall tonight. A Winter Storm Warning remains in effect through early Sunday morning. Snow may be possible from Sunday into Monday morning for the Big Island summits, but we are anticipating shallow clouds will eventually move in from the south sometime after daybreak Sunday morning. Therefore, depending on when the deep layered clouds begin to depart the area, we will determine if the Warning needs to be extended beyond 6 am HST Sunday morning, or downgrade it to a Winter Weather Advisory. The upper level trough will lift continue to propagate toward the east-northeast, which will eventually push the layered cloud band slowly eastward through Sunday night. The surface lows will also lift northeast, which will allow a weak ridge to build in from the north and bring gentle north winds across the western portion of the state on Sunday. Somewhat cooler and drier air will likely accompany this flow regime. The Big Island, and to a lesser extent Maui County, will still have some lingering clouds and showers on Sunday. The Big Island will likely continue to have wetter than normal conditions through Monday. Model solutions remain in good agreement showing improving conditions from Tuesday through Wednesday as weak high pressure builds north of the island chain, bringing gentle trade winds for all islands. However, it appears that this improvement will be short-lived, since the GFS and ECMWF models, as well as many of the the GFS / ECMWF ensemble members, show a deep stacked low developing just to the northwest or west of the island chain late Wednesday. This feature appears to deepen and meander west or northwest of Kauai from Thursday into next weekend. Although model solutions differ on the exact details about the low and its impact on our weather at this time, they do indicate that an extended period of very unsettled wet weather will likely develop starting Thursday. && .AVIATION... Layered clouds continue to spread across eastern Oahu through the Big Island, producing light to moderate rain across most of this area. Terminals from PHMK and eastward will likely see periods of tempo MVFR through the night. AIRMET SIERRA for mountain obscuration is posted over eastern Oahu and all of Maui County and the Big Island. AIRMET ZULU for light to moderate icing in layered clouds is posted from eastern Oahu through Big Island. The rest of Oahu will see isolated showers passing from the south. Kauai will see scattered showers, at times heavy, through the night. An upper jet on the east side of an upper trough over Kauai will continue to produce tempo moderate upper level turb, AIRMET TANGO is posted. As the trough shifts east through Sunday, so will this area of upper turbulence. && .MARINE... Winds and seas will likely remain below the Small Craft Advisory criteria through Wednesday. However, a new surface low moving to a position northwest or west of Kauai on Thursday may cause increasing south to southwest winds and seas across parts of the state. Mariners who are planning activities later this week should monitor future updates to the wind / seas forecasts. In addition, periods of heavy rain may cause reduced visibilities over portions of the coastal waters starting Thursday. A short-period north to north-northeast swell will linger mainly over the western half of the state through Sunday. A longer-period northwest swell associated with a former gale near the International Date Line is expected to fill in from Sunday into Monday, then peak Monday night, before slowly fading from Tuesday through Wednesday. A longer fetch developing between a building surface high far north of the state and an elongated trough/front extending northeast from the state will generate a shorter-period north- northeast swell beginning late Monday/Tuesday. This swell will gradually veer around to the east by next weekend. Surf is forecast to remain below High Surf Advisory criteria along east facing shores. However, there may be a concern with locally enhanced wave runup due to the larger spring tides and the fact that water levels at the tide gages around the state have recently been higher than predicted. Forecast models remain in good agreement that another gale low developing northeast of Japan on Sunday will track toward the Aleutian Islands early next week. A new northwest swell will likely fill in from this source Thursday, and hold into the weekend before trending down. Although confidence remains low, surf may approach the High Surf Advisory criteria along north and west facing shores of some of the smaller islands on Friday. && .HFO WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 6 AM HST Sunday for Big Island Summits. && DISCUSSION/MARINE...Houston AVIATION...Eaton
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 3:34 AM HST | Winter Weather Advisory | HFO | Hawaii | 6 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.